Hail, Barry
- When
- April 28, 10:10 PM CST
- Where
- Barry County, 0.89 mi NE of Washburn
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.590, -93.960
Quarter to golf ball sized hail was reported.
Multiple rounds of severe thunderstorms and extremely heavy rainfall over several days led to historic and devastating flash floods, record breaking river levels, large hail, wind damage, and at least one tornado across the Missouri Ozarks region. Most counties across the Missouri Ozarks region were declared a federal disaster from the President and FEMA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Multiple rounds of severe thunderstorms and extremely heavy rainfall over several days led to historic and devastating flash floods, record breaking river levels, large hail, wind damage, and at least one tornado across the Missouri Ozarks region. Most counties across the Missouri Ozarks region were declared a federal disaster from the President and FEMA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 28, 5:53 PM CST, 4 hours 17 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
653 PM CDT Fri Apr 28 2017
...Significant Flood Event and Severe Weather Expected...
.MESOSCALE DISCUSSION...
Issued at 641 PM CDT Fri Apr 28 2017
Monitoring for initial thunderstorm development across northern
Arkansas into far southern Missouri as the evening progresses
along and just north of a slowly advancing warm front. Expect
storms to begin developing across far southern Missouri generally
south of Highway 60 around and after 03z (10 PM). The primary
severe risk with this initial storm development will be large
hail.
The risk of flash flood will rapidly increase as we head into the
overnight hours. Deep convection with high rainfall rates will
result in quick accumulation of heavy rainfall. Excessive runoff
will quickly develop.
Multiple rounds of showers and storms are expected tonight into
Saturday. The risk of severe weather will increase heading toward
and into Saturday morning.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 251 PM CDT Fri Apr 28 2017
We are expecting convection to redevelop along a frontal boundary
lifting to the north into southern Missouri this evening between 8
pm and 9 pm. Convection is expected to expand northward across the
area during the overnight hours as the low level jet begins to
redevelop over the area. Instability is expected to increase
tonight, especially south of the warm front and there will be
plenty of available wind shear for the potential of severe storms.
Hail would be the primary risk for areas north of the warm front,
but along and south of the warm front, a wind risk would also be
possible. A tornado risk can not be ruled out if storms can become
surface based south of the warm front. Some linear segments will
be possible overnight into Saturday where there would be a wind
risk and also a QLCS tornado risk.
In addition to the severe weather chances, very rich moisture will
advect into the area beginning tonight, where PW values of 1.5 to
1.7 in. will be possible...approaching record levels for late
April. So the storms which develop will be very efficient rain
producers. For the system duration, we are still going with 4 to 6
inches of widespread rainfall across the area, but we would still
anticipate localized areas to have higher amounts approaching 8
inches. This would likely occur in areas where storms can train
across the same locations.
The high QPF totals will have a significant impact on area rivers,
streams and low lying areas across the region, and many of these
rivers are expected to go into Moderate or Major Flooding.
A flash flood watch remains in effect through Sunday.
.LONG TERM...(Sunday Night through Friday)
Issued at 209 PM CDT Fri Apr 28 2017
By Sunday night, the heavy rain will have shifted to the east of
the area with the main upper low still over our western CWA. Can't
rule out some lighter rain or showers with the upper low passing
across the area, but should not cause additional impact to the
ongoing flooding. There will likely be ongoing flooding from this
weekends system continuing through much of next week.
We will be cooler next week as we remain in a west to northwest
upper level flow. The next shortwave is expected to drop into the
area by midweek with another round of rainfall for the area.
Thunderstorm chances look lower at this point due to most of the
instability remaining south of the area.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 641 PM CDT Fri Apr 28 2017
Pilots can expect prevailing IFR to MVFR conditions at area
terminals tonight through Saturday as a warm front lifts north
into the area. Periods of showers and thunderstorms will impact
the region later this evening through Saturday night. Visibility
will be reduced in heavy rain.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for MOZ055>058-066>071-
077>083-088>098-101>106.
KS...Flash Flood Watch through Sunday evening for KSZ073-097-101.
&&
MESOSCALE...Foster
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...FosterHazardous Weather Outlook National Weather Service Springfield MO 734 PM CDT Fri Apr 28 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 734 PM CDT Fri Apr 28 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited Tornado risk. Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Flooding risk. Significant Lightning risk. DISCUSSION... Thunderstorms will develop late this evening into the overnight across far southern Missouri and expand northward across the Missouri Ozarks and far southeastern Kansas. There is an elevated risk for strong to severe storms capable of producing large hail to the size of golf balls, wind gusts in excess of 60 mph and perhaps an isolated tornado. The hail risk will extend across most of the outlook area overnight, while the wind risk will be primarily along and south of Highway 60 corridor, and the tornado risk mainly along the Missouri Arkansas border. The risk for flash flooding will rapidly increase overnight as multiple rounds of storms begin tracking across the region. A Flash Flood Watch is in effect for the entire outlook area through Sunday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Multiple rounds of thunderstorms producing torrential rainfall will continue Saturday into Saturday night before ending Sunday. Storm total rainfall amounts of 4 and 6 inches will common by Sunday with localized areas receiving up to 8 inches. This rainfall will lead to flash flooding. Along with flooding of streams, and low water crossings, many area rivers are expected to reach moderate flood stage, with several locations possibly reaching major flood stage. Preparations should be made for a significant flood event. There is also an elevated risk for severe storms all day Saturday. These storms will be capable of producing large hail, damaging wind gusts in excess of 60 MPH, and perhaps a tornado or two. The greatest risk for severe storms Saturday will be along and south of Interstate 44. Residual flooding will likely continue through at least the first half of the workweek next week. There will be an additional risk for showers and a few thunderstorms by mid week next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight across far southern Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Foster
Special Weather Statement
National Weather Service Springfield MO
949 PM CDT FRI APR 28 2017
MOZ082-092-096-290330-
Douglas MO-Wright MO-Texas MO-
949 PM CDT FRI APR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOUGLAS...WRIGHT
AND WEST CENTRAL TEXAS COUNTIES UNTIL 1030 PM CDT...
At 949 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mansfield, or 10 miles northeast of Ava, moving north at 45 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Mountain Grove... Mansfield...
Dawson... Norwood...
Hartville... Huggins...
Manes... Graff...
Grovespring... Success...
Odin... Bendavis...
LAT...LON 3699 9271 3707 9269 3707 9268 3710 9268
3748 9260 3746 9202 3700 9229
TIME...MOT...LOC 0249Z 199DEG 40KT 3708 9255
WiseSpecial Weather Statement
National Weather Service Springfield MO
952 PM CDT FRI APR 28 2017
MOZ090-091-095-290330-
Greene MO-Webster MO-Christian MO-
952 PM CDT FRI APR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WEBSTER...NORTHEASTERN
CHRISTIAN AND SOUTHEASTERN GREENE COUNTIES UNTIL 1030 PM CDT...
At 951 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sparta, or near Ozark, moving northeast at 45 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Ozark... Marshfield...
Rogersville... Sparta...
Fordland... Diggins...
Oldfield... Elkhead...
Bruner... Keltner...
Northview... Christian Center...
Linden...
This includes Interstate 44 between mile markers 91 and 100.
LAT...LON 3693 9324 3737 9302 3735 9270 3707 9285
3707 9291 3697 9291 3694 9292
TIME...MOT...LOC 0251Z 211DEG 39KT 3698 9312
WiseThe Springfield radar (KSGF), 87 km away, was scanning. The volume nearest the first event began at 04:11 UTC.
79 flash flood, 19 hail, 15 heavy rain, 3 flood, 1 lightning. Local standard time, as filed.
Quarter to golf ball sized hail was reported.
This report was from Mping.
Highway 76 at Clever Creek was impassable due to flood water.
There was about a foot of water over the intersection of Battlefield and Cox Road.
Hail up to golf ball size was reported near Marvel Cave Park.
Route J was impassable and closed due to flooding.
Quarter to a few golf ball size hail was reported about a half of a mile west of Branson West.
The intersection of Battlefield and Luster Road was impassable.
Several homes and business sustained flood damage across Dent County. Numerous roads and bridges were severely damaged or washed away across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses and homes across Dent County.
The intersection of Farm Road 146 and Farm Road 123 near Wilson Creek was impassable.
A roadway was inundated by flowing water about 150 yards wide and 2 to 3 feet deep. Flood water approached front porches of homes.
The low water bridge near Highway 60 and State Highway 125 near the Rogersville High School was flooded.
The Reeds Spring downtown area was evacuated due to flood water.
Flood water was over the roadway near Lone Pine and East Republic Road.
Flood water was over the roadway near the 4900 block of Farm Road 164 and Thornridge Drive.
Highway 76 was impassable and closed due to flooding.
Flood water up to 3 feet deep flowed over Highway FF near Panther Creek.
Flood water was over the roadway of Kansas Expressway south of Sunshine Street.
A dairy farmer near Cabool lost 32 dairy cows due to a lightning strike. Time and location was estimated.
Route FF was impassable and closed due to flooding.
Route ZZ was impassable and closed due to flooding.
Route M was impassable and closed due to flooding.
Route U was impassable and closed due to flooding.
Route M was impassable and closed due to flooding.
Route E was impassable and closed due to flooding.
A vehicle was swept off the road by flood water.
Route KK was impassable and closed due to flooding.
Route B was impassable and closed due to flooding.
Route U was impassable and closed due to flooding.
Route B was impassable and closed due to flooding.
Highway 39 was impassable and closed due to flooding.
Flood water was over the roadway in Granby near West Cemetery Road and South Main Street.
Route CC was impassable and closed due to flooding.
Several creeks and roads flooded rapidly.
Rainfall of 3.74 inches was measured since midnight.
Highway 63 was impassable and closed due to flooding.
MODOT reported numerous county and state roads were closed due to flooding.
Rainfall of 3.10 inches was measured since midnight.
Rainfall of 6.50 inches was measured since midnight.
Rainfall of 3.27 inches was measured since 7 am. This was on top of the previous day rainfall of 2.55 inches measured before 7 am.
Route HH was impassable and closed due to flooding. Several homes and roads sustained flood damage across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Dallas County.
Rainfall of 5.50 inches was measured since midnight.
Numerous city streets including Highway 83 were flooded and impassable. Several homes and business sustained flood damage across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Polk County.
There were at least two high water rescues conducted in the Joplin area as well as multiple roads closed due to flood water.
Route E was impassable and closed due to flooding.
There were at least six mobile homes with water up to the base of the structure.
MODOT reported numerous state and county roads across Newton County were closed due to flood water. Multiple water rescues occurred through out Newton County.
MODOT reported numerous county and state roads were closed throughout Barry County due to flood water. Numerous flood water rescues occurred throughout the county.
MODOT reported numerous county and state roads were flooded and impassable across Lawrence County.
Highway 17 near the Big Piney River north of Houston was closed due to flooding.
Highway 60 was flooded near the Walmart and near the streets of Lynn and Miller Road.
Kelly Creek flooded nearby streets in Monett.
A 72 year old woman drowned when her vehicle entered a flooded area along Highway K south of Clever.
The Budget Inn on Highway 112 was evacuated because of flood water.
Westwood Drive was flooded and impassable.
Rainfall of 6.96 was measured since midnight. Rainfall of 3.74 inches was measured in a three hour period.
Rainfall of 1.34 inches was measured in about 2 hours.
Highway D north of Thornfield was flooded and impassable.
Numerous county roads and bridges were damaged by flash floods. Several campgrounds and river access areas were severely damaged across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Oregon County. $3M in damages were reported to roads alone in the county.
Numerous campgrounds and river access areas were severely damaged across Shannon County and in the Ozark National Scenic Riverways Park. Numerous homes and businesses were severely damage or washed away along the Jack Fork River and Current River. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Shannon County.
Rainfall of 6.25 inches was measured in 24 hours.
Flood water was over Highway 160 at several locations. Flood water was over Highway 63 north of West Plains.
Car Rock Road just east of Highway 54 near Eldon was flooded along with Blue Springs Drive at Little Gravois Creek.
Highway K at the Highway V intersection in Barton County was flooded and impassable.
There was a vehicle in the flood water near Lick Creek at Highway 160 and Highway 5 in Gainesville.
Rainfall of 3.94 inches was measured in one hour.
Storm total rainfall of 9.70 inches was measured.
The fire department reported numerous high water rescues across Howell County. Numerous people were evacuated from homes and numerous basements flooded.
Rainfall of 5.31 inches was measured since 5 am.
Highway 142 near Bakersfield was flooded. A vehicle was submerged in the flood water.
Storm total rainfall of 7.90 inches was measured near Hartville.
Storm total rainfall of 5.00 inches was measured near Camdenton.
Extreme flash floods hit the West Plains area. All roads in and out of West Plains were flooded and impassable. Numerous structures were flooded, including 51 that were affected and 13 destroyed, two of which accounted for a very large share of the dollar damage. The Missouri State University campus in West Plains also suffered severe flood water damage. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Howell County.
Storm total rainfall of 6.60 inches was measured.
Farm Road 159 near Highway AA and Farm Road 84 were flooded and impassable.
Highway 60 was flooded and closed between Farm Road 213 and Harmony Ave.
Storm total rainfall of 4.05 inches was measured.
An 18 year old male drowned after his vehicle entered a flooded area on Buffalo Road west of Crocker.
Numerous homes and business sustained severe flood damage across the county. Numerous roads were severely damaged or washed away across the county. Table Rock State Park suffered flood damage according to park officials. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Taney County.
Numerous homes and at least four businesses sustained severe flood damage across Douglas County. Numerous roads and bridges were severely damaged or washed away across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Douglas County.
Numerous homes and business sustained severe flood damage across Texas County. Numerous roads and bridges were severely damaged or washed away across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Texas County.
At least 22 homes and business sustained severe flood damage across Wright County. Numerous roads and bridges were severely damaged or washed away across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Wright County.
Several homes and business sustained flood damage across Barry County. Numerous roads and bridges were severely damaged or washed away across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Barry County.
Several homes and business sustained flood damage across the county. Numerous roads and bridges were severely damaged or washed away across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across McDonald County.
Up to 185 homes and business sustained flood damage across the county. Numerous roads and bridges were severely damaged or washed away across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Newton County.
Several homes and business sustained flood damage across the county. Numerous roads and bridges were severely damaged or washed away across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Lawrence County.
Several homes and business sustained flood damage across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Jasper County.
Several homes and business sustained flood damage across the county. Several roads and bridges were severely damaged or washed away across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Dade County.
Several homes and business sustained flood damage across the county. Several roads and bridges were severely damaged or washed away across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Barton County.
Several homes sustained flood damage across the county. A few roads and bridges were damaged by flood water. There was minor flood damage at the Stockton State Park. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Cedar County.
Numerous homes and business sustained flood damage across Webster County. Numerous roads and bridges were severely damaged or washed away across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Webster County.
Several homes and business sustained flood damage across Greene County. Several homes had flooded basements. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Greene County.
Several homes and business sustained flood damage across Christian County. Several roads and bridges were severely damaged or washed away across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Christian County.
Several homes and roads sustained flood damage across Laclede County. The Gasconade River near Hazelgreen hit a new record river level. Interstate 44 near mile marker 143 was closed down due to flooding. The flooding severely damaged I-44. Bennett Spring State Park suffered some flood damage. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Laclede County.
Numerous homes and business sustained severe flood damage across Ozark County. Numerous roads and bridges were severely damaged or washed away across the county. Dawt Mill suffered extreme flood damage as well as other river outfitters. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Ozark County.
Numerous homes and business sustained flood damage across Stone County. Numerous roads and bridges were severely damaged or washed away across the county. Galena was especially hit hard with flooding along the James River. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Dent County.
Several homes and business sustained flood damage across the county. Numerous roads and bridges were severely damaged or washed away across the county. There was some infrastructure damage on the Fort Leonard Wood base, including damage to Water Pump Station, roads, bridge, golf course, and the East Gate Access Control Point. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Pulaski County.
At least 50 homes and business sustained flood damage across the county. Numerous roads and bridges were severely damaged or washed away across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across McDonald County.
Several homes and business sustained flood damage across the county. Numerous roads and bridges were severely damaged or washed away across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Miller County.
Several homes and roads sustained flood damage across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Camden County.
Several homes and roads sustained flood damage across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Maries County.
Several roads sustained flood damage across the county. This report will contain the total dollar estimate for flood damage to infrastructure, businesses, and homes across Morgan County.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Christian | 2017-04-29 | 72 | Female | Vehicle/Towed Trailer | Direct |
| Flash Flood, Pulaski | 2017-04-30 | 18 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691313, 691314, 691315, 691316, 691112, 691317, 691113, 691318, 691320, 691114, 691319, 691322, 691115, 691321, 691367, 691323, 691116, 691324, 691329, 691325, 691326, 691327, 691328, 691117, 691118, 691119, 691330, 691120, 691121, 691268, 691269, 691270, 683534, 691271, 691272, 691273, 691274, 691278, 691279, 691276, and more.